New Study Raises Concerns About Prenatal Vitamins and Miscarriage Risk
Taking a prenatal multivitamin may increase miscarriage risk according to new research.
When I finally talked with my previous OB-GYN about our issues trying to conceive, she recommended I start taking a prenatal multivitamin before getting pregnant. However, a new study reveals a concerning link between taking prenatal vitamins before pregnancy and miscarriages.
My doctor suggested I start taking prenatals in order to better prepare my body for pregnancy. I knew it was important to be healthy and provide a growing baby with proper nutrients. Her advice made sense to me so I bought a huge bottle and started taking them. After a couple months, I stopped taking them. They became another painful reminder that I hadn’t gotten pregnant yet.
Once I found out I was pregnant over a year later, one of the first things I did was pick up a new bottle of prenatal multivitamins. In fact, I’ve been taking prenatal vitamins for almost four years (I’ve missed a few days here and there, but otherwise I’ve been pretty diligent with daily use). Taking them was strongly encouraged throughout my pregnancies. They were also recommended taking them while breastfeeding so I’ve continued to do so.
Looks like I have a new Dr. Google concern to talk over with my OB-GYN at my next appointment as I re-evaluate if I should continue taking them. According to a new study in the International Journal of Epidemiology, expectant mothers were 32 percent more likely to miscarry early in their pregnancy if they took prenatal supplements six weeks before conception. This study is the largest of its kind and focused on 35,000 pregnant women in Denmark. The Daily Mail reported:
“Taking folate supplements on their own or multivitamins while expecting had a slight beneficial effect. But the study isolated a particular risk of miscarriage among those who took the all-in-one tablets several weeks before conception, around a third of the women.
Compared with taking no pills at all, regular multivitamin use for three or four weeks beforehand saw the chances of losing the baby rise by 23 percent. For the period of five to six weeks, it was 32 percent.”
They urge women not to panic and to follow the recommendations of their medical provider. The researchers noted that further study is needed since they don’t have a clear explanation of the link between supplements and miscarriage risk at this time.
While I don’t want to panic about these new findings, it is concerning to me. Taking a prenatal multivitamin is common, so I hope they discover more about the how and why of their link to an increased miscarriage risk soon.
Did you take a prenatal multivitamin while trying to conceive?
YOU MIGHT BE INTERESTED IN